Many sufferers of whooping cough find that eating or drinking certain things provokes a coughing spasm. I have been passed anecdotal information from ., a paediatric speech and language therapist in the UK who has suggested that some coughing spasms may be due to liquid nourishment leaking past the vocal cords into the windpipe. The theory being that whooping cough might be causing some weakness of the vocal cords (it certainly can cause voice changes). I understand that she has found that thickening liquids before drinking can help this problem. Liquids should be thickened to the consistency of syrup before drinking, using a proprietory thickening agent that can usually be obtained from a pharmacy. One such product that should be easily available is 'ThickenUp® Clear', made by Nestle.
If you suspect liquids are provoking some coughing, this is probably worth a try.
I have had a little feedback on this which has not supported its usefulness.
Narrative: Chronic obstructive pulmonary disease (COPD), a term that encompasses both patients diagnosed with chronic bronchitis and emphysema, is an obstructive lung disease in many cases caused by years of tobacco smoking. It is thought that patients with COPD ‘exacerbation’ (increased shortness of breath or change in their chronic cough and sputum) may benefit from steroids, presumably by reducing the inflammatory response that accompanies the exacerbation.
Benefits: 10 studies contributed data for this Cochrane analysis, representing 1051 patients. There was no statistically significant difference in the mortality of subjects who received systemic steroids compared to placebo. In regards to treatment failure, the review found a NNT of 10 (% reduction). Interestingly, no benefit was found in analysis of studies with steroids for less than 72 hours. The reductions in treatment failure were recorded from studies including both admitted and outpatient/Emergency Department patients.
Harms: Corticosteroids can cause multiple side effects, and some studies evaluated harms, though this was inconsistent across studies. When harms were pooled, there was an absolute risk increase of % for patients receiving steroids (NNH = 7) though this includes some harms that are not patient-oriented (high blood sugars) as well as some that are patient-oriented (diarrhea).
“ Having procrastinated long enough, it was time to finally see a physician about my breathing issues. I was sure it was asthma, but feared it could be something worse. I can’t say enough wonderful things about my experience at Dr. Sher’s office. Over the phone, I never felt rushed as I chatted about my symptoms. At check in I was met with smiling greeters who didn’t make me feel like an interruption to their very busy day. Dr. Sher was ever so patient and thorough with me. The nursing staff, extremely compassionate. Turns out it was nothing to worry about. For thorough, compassionate care, this is the place. ”